Rash on shins!

I have Hashimotos, and feel well most of the time. About three weeks ago, I developed a rash on both of my shins, at first glance it looks like a shaving rash, which it isn't, but it is slightly raised. Its not itchy. I am convinced it has something to do with my Hashimotos. Has anyone else experienced this? My shins are the only place the rash appears. Is it worth a visit to GP? Thanks

9 Replies

oldestnewest
  • This rather sounds like Pretibial Myxoedema. Hopefully someone will come along and can tell you more and maybe give a link for you. Hope it clears soon.

  • Check out pre tibial myxedema. Its linked to thyroid problems. Gives you really itchy shins and its treated with hydrocortisone cream.

    rightdiagnosis.com/p/pretib...

    g xx

  • It sounds like Pretibial Myxoedema ,i have this and have been using Oilatum Cream .I hope you get better luck than me as the GP looked quite confused when i should her my legs and asked if it was Pretibal Myxoedema,in my oppinion i don't think she had ever heard of it .

    Does your legs look like the skin of a orange as it pretty much looks like that .mind does sometimes itch.

  • Thanks for your replies. Lizzy it is more like freckles, but tiny red ones, slightly raised. And it doesn't itch. I have googled Pretibal Myxoedema, but to be honest none of the pics look like my rash!! I have found some hydrocortisone cream and have put some of that on it. Going to try that for a few days.

  • People who've had thyrotoxicosis can develop this. It looks like blood goes under the skin but never goes away.

  • Hi gabkad. That's exactly what I had 2-3 years ago. It appeared while I was on holiday - all down the front of my lower legs and on top of my feet was red, as though I was bleeding just under the surface. Holiday pharmacist suggested some hydrocortisone cream, and when I got back the doc (or possibly nurse) I saw at my surgery had no idea what it was, but said they thought it was vascular. It lasted a few weeks and finally went away without treatment. Today I finally found out the correct term for it and am now on another steep learning curve.

    From what I've read so far, this seems to only happen with thyroid problems. If that's the case, I finally have indisputable evidence for my GP that I have a thyorid problem. But this seems to occur with Graves/hyperthyroidism and my syptoms have been mostly hypothyroid (I did have an episode last year, when I first went to docs, where symptoms were more typically hyper). Can you switch fro hyper to hypo like that? Feeling more confused than ever and just want the chance to feel well.

  • In that case it could be petechia. I have some of these. Dotted all over the place..... patient.co.uk/doctor/purpur...

    Xx. G.

  • Yes, I have had something similar, but it was a little itchy, probably because it was hot and swollen and dry. I didn't know I had hashi's when I had this. (I do have contact dermatitis and can have extreme reactions where my skin will go black and peel off - painful and yucky!)

    I could not think what had caused the problem with my legs at the time, and the skin would break and weep, I thought I must have caught something, but had no idea what or how! But having just checked on Medscape, the picture looks just like what I had. I have had it a couple of times over the years.

    I don't remember a problem with the eyes, but my eyelids have been very sore and pink in the past - I just thought that it was dermatitis, use aqueous cream and wait until it heals.

    I am not sure if I ever went to the doctor about it.

    (I had a similar reaction across my stomach when I used penicillin once, and the doctor gave me such a lecture and said that if I took it again I would probably go into anaphalaxyis - he gave me a different type of Betnovate, with an emollient carrier rather than the usual cream that I had always been prescribed - and you guessed it, I was allergic to the carrier emollient and had to use washing up liquid and a nail brush to try and get it off because it was so painful!)

    I have scarring on my arms from what I thought was a painful allergic reaction to something, for which I took Ibuprofen, only to find that the blisters that were appearing were actually an allergy to the ibuprofen! - I really feel like a mess! The scars look like horrid age freckles several years down the line, so the only long lasting hurt is to my vanity! - I have to use paracetemol now as all aspirin derivatives are off the agenda.

    It is amazing how much hashis/hypothyroidism can affect you!! It is no wonder that your common or garden GP can't know it all - they have to know so many illnesses that are far more common and dangerous (but I am not sure why an endocrinologist would not ask you for any symptoms that would fit the bill).

    I had no idea that this could be yet another symptom of hashis!!

    I hope that your legs heal up quickly!

  • Just for the record, went to GP today, said the rash was petechial, so galathea you were correct!! He said it will clear up eventually, but had bloods done, FBC, U&Es, LFTs, Clotting screen and glucose. All came back normal except for glucose which was .2 out of reference range (high). He said he thought I had dry eyes, and gave me a prescription for some drops. Watch this space..... and thanks to you all for your comments.

You may also like...